Chemist + Druggist is part of Pharma Intelligence UK Limited

This is operated by Pharma Intelligence UK Limited, a company registered in England and Wales with company number 13787459 whose registered office is 5 Howick Place, London SW1P 1WG. The Pharma Intelligence group is owned by Caerus Topco S.à r.l. and all copyright resides with the group.


This copy is for your personal, non-commercial use. Please do not redistribute without permission.

Printed By

UsernamePublicRestriction

Pharmacists must contact patients on recalled mexiletine hydrochloride batches

Pharmacists must “immediately contact all patients” dispensed certain batches of mexiletine hydrochloride hard capsules following risks of overdose and underdose, the Medicines and Healthcare products Regulatory Agency (MHRA) has said.

Three batches of the 50mg, 100mg, and 200mg hard capsules of the medication – used to treat ventricular arrhythmias – “fall outside the individual fill-weight range”, the regulator wrote in a National Patient Safety Alert today (August 4).

This means some of the affected capsules contain too little of the active ingredient and others too little, it said. 

The affected batch numbers are:

  • 2111216
  • 2111217
  • 2111218

Manufacturer Clinigen Healthcare Ltd has confirmed that no alternative batches of the 50mg, 100mg, or 200mg hard capsules will be available “until later in the year”, the MHRA added.

Therefore, recalling these batches from patients should only be considered once it is confirmed that patients can still access appropriate alternatives, it said.

 

Action required by August 12

 

The MHRA urged pharmacists to complete certain actions by August 12, co-ordinated by the chief or superintendent pharmacist and responsible pharmacist “in the first instance”.

Pharmacists are advised to stop supplying the impacted batches immediately and quarantine all remaining stock, returning it to their supplier.

At the same time, they must identify and contact patients who were dispensed the impacted batches “immediately”, the MHRA said, adding that pharmacists should ask patients “to confirm if they have remaining stock within their possession”.

Read more: MHRA vows to investigate after media probe exposes ‘fake’ online pharmacies

If batch traceability information is not available, “all patients dispensed this product since February, 10, 2022 should be contacted”, the MHRA added.

Once identified, the patient’s GP must be contacted to discuss alternative mexiletine treatment, while patients must also be informed of the “risk of cardiac arrhythmias”.

 

“Healthcare professionals may also consider the use of unlicensed medicines”

 

While healthcare professionals “should be aware that other licensed preparations for mexiletine are available”, the MHRA added, “the only other licensed mexiletine product available is Namuscla 167mg – equivalent to 200mg mexiletine hydrochloride – hard capsules”.

Therefore, “healthcare professionals may also consider the use of unlicensed medicines...where appropriate",  the regulator noted,

Side effects to any medication can be reported to the MHRA’s Yellow Card scheme, it added.

 

Patients should not stop treatments

 

Patients should also be advised not to stop any treatments without first consulting their relevant healthcare professional, the MHRA urged.

“The risks of suddenly stopping medication for ventricular arrhythmias is higher than the potential risk presented by continuing to take capsules containing too much or too little of the active ingredient”, it said.

Read more: Pharmacy warned of synthetic opioids linked to increase in drug overdoses

However, underdosing could lead to lack of efficacy, which could consequently result in a ventricular arrhythmia, the regulator warned.

“There needs to be an increased vigilance for symptoms of arrhythmias”, and patients should also be advised to seek urgent medical attention if they experience “new or worsening of symptoms of an arrhythmia including palpitations, angina pain, chest discomfort, dizziness and loss of consciousness”, it said.

According to the MHRA, general symptoms of overdosing include nausea, hypotension, bradycardia, paraesthesia, left bundle branch block, asystole, and convulsions, “which may be life-threatening and can be fatal”, the MHRA added.

 

Related Content

Topics


         
Pharmacist
Yeovil, Winchester & Dorchester
£50-55,000 per annum

Apply Now
Latest News & Analysis
See All
UsernamePublicRestriction

Register

CD136319

Ask The Analyst

Please Note: You can also Click below Link for Ask the Analyst
Ask The Analyst

Thank you for submitting your question. We will respond to you within 2 business days. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel